- Scanned Archives 1989 - 2007
- Donate to Us
- Contact Us
Prevalence and Risk Factors for Dyskinesia among Filipino Patients with Parkinson’s Disease
Leah L. Shiong Shu and Roland Dominic G. Jamora
Background. Dyskinesia is a drug-induced impairment in the ability to control movements, characterized by repetitive spasmodic motions with lack of coordination. It is usually associated with long term levodopa (ldopa) use brought about by fluctuations in ldopa plasma levels.
Objectives. To determine the prevalence and time to dyskinesia among Filipino patients with Parkinson’s disease (PD) given ldopa versus dopamine agonist (DA) and identify the risk factors for dyskinesia among patients on ldopa.
Methods. We reviewed the chart of all Filipino patients diagnosed with idiopathic PD seen at the out patient neurology clinics of the Philippine General Hospital and the private clinics of a consultant (RDJ) from 2004-2011. We included patients on monotherapy with either ldopa or DA alone for at least 2 years.
Results. A total of 367 patients were included. The prevalence of dyskinesia was significantly higher among patients on ldopa compared to those on DA (36.11% vs 0.86%, p 0.005). At 9 years of treatment, a greater proportion of patients on DA remained free of dyskinesia compared to those on ldopa (99.13%vs 37.5%). The DA group had a longer time to dyskinesia at 7 years compared to the ldopa group at 6.25 years (CI 2 – 20 years). Among patients on ldopa, younger age (53.29 vs. 62.37, p < 0.05), female sex (60.44 vs. 39.56%, p 0.006), and longer duration of treatment (6.25 vs. 3.73, p < 0.05) were significant risk factors for dyskinesia.
Conclusion. Among Filipino PD patients, dyskinesia was significantly higher among patients on ldopa compared to DA. Patients on DA had a longer time to dyskinesia compared to the levodopa group. Among patients on ldopa, the significant risk factors for dyskinesia were: younger age, female sex, and longer duration of treatment.
Key Words: Parkinson’s disease, dyskinesia, levodopa, Filipino